Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS Hastings, NE

September 3, 2016Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Sep 3, 2016, 11:53 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2016, 11:53 PM CDT (04:53 UTC)
Expired
Sep 4, 2016, 7:45 AM CDT
In force
8 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:00 AM CDTHEAVY RAIN 4.1Logan, KS24 HOUR RAINFALL
Sep 4, 7:18 AM CDTHEAVY RAIN 3.5Logan, KSRAIN FELL BETWEEN 9 PM SATURDAY AND 1 AM SUNDAY
Sep 4, 7:18 AM CDTHEAVY RAIN 4.144 N Damar, KSRAIN FELL BETWEEN 1130 PM SATURDAY AND 530 AM SUNDAY
Sep 4, 7:18 AM CDTHEAVY RAIN 4.18Prairie View, KSRAIN FELL BETWEEN 9 PM SATURDAY AND 1 AM SUNDAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS53 KGID 040453
FFWGID
KSC147-163-041245-
/O.NEW.KGID.FF.W.0023.160904T0453Z-160904T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1153 PM CDT SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS...
  WESTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 745 AM CDT SUNDAY

* AT 1151 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FOUR INCHES OF RAIN
  HAVE ALREADY FALLEN WITH ANOTHER INCH OR SO POSSIBLE. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LOGAN...PRAIRIE VIEW...LONG ISLAND...SPEED AND WOODRUFF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3935 9960 3957 9960 3957 9963 4000 9963
      4000 9940 3955 9942 3947 9946

$$

HEINLEIN
1 follow-up statement
739 
WGUS73 KGID 041250
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
750 AM CDT SUN SEP 4 2016

KSC147-163-041258-
/O.EXP.KGID.FF.W.0023.000000T0000Z-160904T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROOKS KS-PHILLIPS KS-
750 AM CDT SUN SEP 4 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES HAS EXPIRED...

THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING FOR
ROOKS AND WESTERN PHILLIPS COUNTY.  RUNOFF FROM THE HEAVY RAINFALL
WILL CONTINUE TO CAUSE FLOODING TODAY.

LAT...LON 3935 9960 3957 9960 3957 9963 4000 9963
      4000 9940 3955 9942 3947 9946

$$

FAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:17 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Sep 3, 6:17 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
617 PM CDT SAT SEP 3 2016

.SHORT TERM...(This evening through Sunday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow is over the Cntrl Plains with a longwave trof
along the W coast and a ridge over Ern N America. A subtle
shortwave trof was over CO. This trof will cont E and cross the
fcst area this eve. Another shortwave trof is fcst to eject out of
the base of the Wrn trof tomorrow and lift NE into Neb/SD late in
the afternoon.

Surface: A slow-moving cool front extended from Canadian low pres
thru the Dakota's and then WSW across WY-UT-NV. Strong high pres
was over the GtLakes. This front will move very little thru
tomorrow...but the temp grad along it will sharpen/strengthen. The
fcst area will be in the warm sector thru tomorrow.

Another cloudy/dreary day for much of the fcst area...one of svrl
recently in this predominantly cool pattern that began back on Aug
19th. Shwrs (with a few embedded tstms) have been very productive
over the SE 1/3 of the fcst area. The highest we've seen is over
1.50" at AUH. These shwrs will exit into Ern Neb/KS by this eve.

Tonight: Highly uncertain. How much does cloud cover erode before
sunset? With this stratus lingering into the late afternoon...it
virtually guarantees it will rapidly expand/reform where clouds
decrease late afternoon/evening. Pres grad/winds should keep fog
from being too much of a problem.

Can't rule out a few shwrs/tstms developing within strong low-lvl
jet.

Sun: Probably widespread low clouds and some light fog. Gradual
improvement/clearing...but if it's delayed we may be too warm on
temps. Any sct tstm activity that develops tonight could linger
into the morning hrs Sun before exiting into Ern Neb.

Breezy S winds (15-25 mph with higher gusts).

.LONG TERM...(Sunday night through Saturday)
Issued at 342 PM CDT Sat Sep 3 2016

Aloft: SW flow will prevail here thru Tue. The Wrn trof will
deamplify and height falls will spread E across the Nrn USA with a
broad trof developing (almost zonal at times). What's left over
the Wrn trof lifts thru the Nrn Plains Wed followed by a strong
trof Fri.

Surface: height falls will allow the cool front to sink S and E.
It will enter the fcst area Mon night and become quasi-
stationary...oscillating back and forth across Neb/KS thru Thu.
Another cool front will move in from the NW Thu night... merging
with the preceding front and shoving it far S and E of the fcst
area Fri-Sat. High pres is then fcst to overtake the Cntrl Plains
in its wake.

With the front around...in theory we should have svrl chances for
decent rainfall...but as usual not everyone will get it. And given
the recent dryness over S-cntrl Neb...am hesitant to get hopes up
much. It's just too difficult to have any confidence in tstm
potential without QG forcing to help.

Temps will average warmer than normal until the second front plows
thru Thu night. Then temps will turn a little cooler than normal.

In the interest of getting this out in time...please see our
assessment of svr wx potential in the HWO.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening)
Issued at 612 PM CDT Sat Sep 3 2016

Some breaks in the cloud cover in the area at TAF issuance time
but expect stratus to fill in again later tonight. Should drop to
MVFR and possibly IFR towards sunrise but will stay on
conservative side for now. Some storms have developed over
northwest KS late this afternoon and will need to monitor
progression as the evening wears on. LLWS could also be a factor.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Ewald
Hazardous weather outlook, Sep 3, 6:45 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
645 PM CDT SAT SEP 3 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
645 PM CDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE. THERE IS A RISK FOR
A STRONG OR SEVERE THUNDERSTORM UNTIL 2 AM CDT PRIMARILY FOR
FURNAS...HARLAN...PHILLIPS...AND ROOKS COUNTIES...WHERE
THUNDERSTORMS THAT DEVELOP OUT TO THE WEST COULD MEANDER IN. HAIL
UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS FROM TONIGHT MAY LINGER INTO SUNDAY
MORNING. THEN THUNDERSTORMS ARE ALSO POSSIBLE AT VARIOUS TIMES AND
LOCATIONS SUNDAY AFTERNOON THROUGH FRIDAY...ALTHOUGH THE OVERALL
THREAT OF THUNDERSTORMS IS NOT PARTICULARLY HIGH AT ANY SINGLE
LOCATION. HOWEVER...SOME STORMS THIS WEEK COULD BE STRONG OR
SEVERE. ONE TIME PERIOD CURRENTLY IN FOCUS IS SUNDAY NIGHT.
CONFIDENCE IS NOT PARTICULARLY HIGH THOUGH BECAUSE IT IS
CONTINGENT ON FORMATION OF A THUNDERSTORM COMPLEX.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...PLEASE RELAY ANY REPORTS OF HAIL OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE...SHOULD THEY OCCUR.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:35 PM CDTSevere Thunderstorm WarningGIDRooks55 min
Sep 4, 1:27 AM CDTSpecial Weather StatementGIDOsborne63 min
Sep 4, 3:11 AM CDTFlash Flood WarningGIDRooks6 hr
Sep 4, 7:43 AM CDTAreal Flood WarningGIDOsborne, Phillips, Rooks12 hr
Sep 4, 1:11 PM CDTRiver Flood WarningGIDPhillips54 hr
Sep 4, 6:08 PM CDTRiver Flood WarningGIDPhillips, Rooks3 days

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.